Tuesday, October 5, 2010

Seizures - 1 Medication - 0


In the last 10 days, Ashley has had an MRI under anesthesia to check for tumors on her brain stem and spine, and she had her 6 month checkup with the neurologist. She and I have both been very busy trying to figure out why we are seeing an increase in the number of seizures she has each day.

Ashley is on four different seizure meds - Depakene, Trileptal, Keppra and Topamax. Yet she was still having 3-4 seizures a day. About a month ago those numbers went up to 6-8.

Her seizures are not usually bad - just lasting 45-60 seconds each. She seems to be able to tell when one is starting, and she will get herself to a safe position, not allowing herself to fall once the seizure gets underway. Afterwards, rarely is she sleepy. In fact, she is often in a much better mood - almost like the seizure cleared some of the fogginess from her brain.

But, she has had life=threatening seizures in the past, and with each of the not-too-severe ones she has, I think back to the times when things were really bad. So, I keep a close eye on her seizures, a close check on her meds, and schedule frequent MRIs.

The good news today is that the most recent MRI did not reveal any tumors on her spine or brain stem. She still has three on her brain, but they are not growing and don't need to be removed at present.

The news from the neurologist wasn't quite as good. Since the four current medications are allowing the seizures to become more frequent, he is adding a fifth one. It is a new medication called Vimpat. I need to do some research on it, but he listed one of the side effects as sleepiness. I'm not wild about that. I'm also not wild about her being on 5 medications...

So that's the Ashley update for now. If anyone has any experience with Vimpat, I would love to hear it.

4 comments:

Queenbuv3 said...

Is this common for someone to be put on so many meds for seizures? Clearly none of them are working so why is she taking them? Why would they keep her on a medication that is not helping her? I'm so sorry she is going through this : ( It must be so stressful for you to worry about her all the time. Stephen's siezures have never been that frequent or in such quantity and we put a video camera in his room and check the monitor several times an hour. You must be on high alert all day! I really hope you find something that works for her and get her off some of those meds that are not even working.

Ashley's Mom said...

Queen, I wouldn't say it's common, but it's not unusual in the case of someone who has intractable seizures.

We have tried over time to take away some of the meds, but so far, haven't been successful. We see the seizures increase and get more severe.

We are now trying to cut down and hopefully reduce one of the older meds - Topamax. I started last Saturday to cut the dose in half and so far so good.

My hope is that with the newer med we might be able to try getting rid of some of the others also. But it's a fine line.

I accept that we may never be able to control all her seizures, but I would like to be able to reduce the meds and keep the number and severity manageable.

I don't know if this makes sense or not, or if I am explaining it well...

Cheryl said...

I have a friend with epilepsy (I don't know what kind) who takes lamictal and depakote and that combo has been a miracle for him.

I don't know about Ashley, but I have minor swallowing issues that sometimes become not so minor and swallowing pills has a few times lead to me throwing up. I take lamictal for bipolar and was THRILLED last year when someone casually mentioned that it came out in what the manufacturer calls an "orally disintegrating tablet (ODT)." It is fruity flavored and all I have to do is suck on it! Why can't everything come in fruity ODT?

MMC said...

I have no experience with Vimpat but, as a parent, I really cringe when I see that kind of polytherapy. I don't know if you're in any seizure support groups (either online or otherwise) but from what I've seen when you get into that many drugs, you rarely, rarely get seizure control but you do get a lot of side effects from the meds.

We are so lucky that the Blue Jay's seizures are under control (for now at least - knock on wood) but, personally, I don't think I would ever go that route, anything above two drugs and ... well, let's just say it may be working for some people but I've only heard from the ones for whom it didn't work so well.

Have you ever considered the ketogenic diet? Or even the VNS (vagus nerve stimulator)? It if was my child (and obviously, it's not), I would be looking at one of those other options as opposed to adding in another drug. And the thing with so many drugs (even with one drug really) you may think it's not having any bad effects because you haven't noticed anything but it's not until you wean them that you see what a different child you have underneath.

I highly recommend the Topomax wean BTW. I know a lot of parents call it Dopamax and our neuro once referred to is as Toxicmax.

One other thing (and you may already realize this) but when you wean a drug you will often get withdrawal seizures. The drs will often say it means the person needs the drug and want to put it back but I've heard it explained as much like a drug addict going through withdrawal. The body is use to the drug and doesn't want to say goodbye.

Seizures often get their worst at the very end of the wean when you think that little bit of drug that they're still taking couldn't possibily be enough to be doing anything, good or bad. But it's only by riding out the withdrawal seizures (or, in our case, withdrawal behaviour!) that you can finally tell whether or not the person actually needs the drug. Unfortunately, you just have to wait it out, as awful as it may be.

Sorry for the length of this comment but it's a subject that's near and dear to my heart. I would be happy to have a private email conversation about it, if you like. I just can't stand to see drs adding more and more drugs and kids often getting more and more stoned without much or any help with seizure control.